There are many dangers of laxatives when they are abused. Taking stimulant laxatives for a long period can cause cathartic colon. Using any laxative as a weight loss aid is dangerous. The dangers of laxatives include laxative dependency and worsening of the constipation over the long term. Some patients severely abuse laxatives as a form of self punishment or bulimia. This severe abuse can cause electrolyte imbalance, cathartic colon, and hospitalization. Beware of the potential dangers of laxatives.
Dangers of Laxatives to the Large Intestine
Laxatives are fine for occasional use, but consuming laxatives over a long time period can actual make the problem worse. The body becomes dependent on the laxative, and it can be difficult to break the dependency. When a patient tries to stop taking the laxative, the constipation returns with a vengeance. Cathartic colon is the term for the physiological damage that long term stimulant laxative use causes to the large intestine. Some medical researchers say that there is no such thing as cathartic colon, but other medical researchers argue that it is real. An article in the Journal of Clinical Gastroenterology documented damage to the muscles of the large intestine that was caused by the long term use of bisacodyl, senna, casanthranol, and phenolphthalein, four stimulant laxatives. Other researchers have wrote about more problems associated with cathartic colon, such as the loss of muscle tone, the elongation of the bowels, and the weakening of the reflex to make bowel movements. Cathartic colon can make it difficult for patients to fully evacuate the rectum during bowel movements, interfere with nutrient absorption, lead to bloating, and result in painful and uncomfortable sensations.
Dangers of Laxatives to the Electrolyte Balance
Severe laxative abuse may result in electrolyte imbalances. Electrolytes are particles that dissolve in water and conduct electricity. Minerals like calcium and magnesium are electrolytes. The kidney is responsible for maintaining a healthy balance of electrolytes in the blood, but it can be overwhelmed. Laxative induced electrolyte imbalances can be responsible for cramps, motor paralysis, fatigue, reduced kidney function, and low blood volume. Abnormally low blood levels of calcium are associated with overdoses of laxatives that contain phosphate.
|Dangers of Laxatives|
|Laxative Dependency||Patients cannot stop using the laxative without getting severe constipation.|
|Cathartic Colon||The large intestine suffers physiological damage.|
|Electrolyte Imbalance||The balance of ions in the blood stream is disturbed.|
Extensive laxative abuse brings on the hidden dangers of laxatives. Laxative abuse will negatively affect the large intestine, the kidney, and the blood stream. The dangers of laxative abuse include laxative dependency, cathartic colon, and electrolyte imbalance. Laxative dependency is when a person cannot stop taking laxatives without facing constipation as a withdrawal symptom. Cathartic colon is a syndrome of physical damage to the large intestine. An electrolyte imbalance is an unhealthy level of a minerals in the blood stream. When treating constipation, look out for the dangers of laxatives.
- Constipation and Laxative Abuse. Western Journal of Medicine. Richard Babb.
- Alterations in Colonic Anatomy Induced by Chronic Stimulant Laxatives: The Cathartic Colon Revisited. Journal of Clinical Gastroenterology. Joo et al.
- Medscape Today from WebMD
- Cathartic Colon. Radiographic Notes. Marshak and Gerson.
- Toxnet from the NIH
- The Large Intestine by Colorado State University
- Lane Labs Website